Jump to content

Complementary Supplements--anyone Tried?


Recommended Posts

Anybody tried the following herbs?

Gingko Biloba (circulatory stimulant--said to increase blood flow to brain)

Butcher's broom -- said to help blood vessels constrict/improve blood vessel performance

Hawthorne Berry -- said to be useful for low and high blood pressure/chest pain/overall heart health

Terminalia Arjuna -- useful for cardiovascular disorders

I'd like people's opinions on them and whether they may be helpful (I know everyone is different). Any contraindictions known with POTS. I know some are slight diuretics.

I'd always settle for a natural approach over big pharma.

James

Link to comment
Share on other sites

In my experience with the herbs that are supposed to dilate or constrict blood vessels, such as the gingko biloba, it will trigger a migraine headache. They will also aggravate interstitial cystitis & could cause heart arrythmias. That's all the personal experience I've had with them. HTH!

Link to comment
Share on other sites

my POTS specialist tried me on Butcher's Broom and Licorice Root suppliments to reinforce my vasoconstrictor med (Midodrine) because I was taking the most I could tolerate of the latter. I couldn't tolerate either supplement. I thought: This can't hurt, if it doesn't help. Thought it was going to be totally ineffective. But actually, the Butcher's Broom gave me horrible IBS problems (crampy, stomache pain, not able to eat anythign). THe Licorice Root actually increased my POTS symptoms (fainting, fatigue, dizziness).

one of the nurses at my doctor's office had POTS, and she does not take any Rx meds. She says Butcher's Broom and Licorice Root are all she needs to keep the symptoms at bay; however she warned that her case was very mild and she never fainted from POTS (she had migraines and fatigue).

guess everyone's different.

Link to comment
Share on other sites

Hi,

I just wanted to say be careful, because some of those can have bad side effects esp. for dysautonomics.

Make sure to discuss with dr.

Also, reactions may depend on what meds you are currently taking, and some homeopathic supplements should not be taken with some meds.

So, please be careful!

Link to comment
Share on other sites

I've tried a few different herbal supplements, but they have rarely helped. One of the ones I tried in the past was ginko biloba. It made me even more tired than I already am.

The only natural remedies that have helped me are:

peppermint tea for nausea

ginger root capsules for nausea

senna leaf tea when I had only occasional constipation

Do discuss it with your doctor first because even natural remedies have side effects too. My general thought is that natural remedies are for people who are already relatively healthy. They might help a proper system to function more efficiently, but if the root cause of a health problem is autonomic dysfunction or genetics, that can't just be fixed with supplements.

Other than natural remedies for nausea, I do know people with POTS who have successfully used licorice root. I don't know of any other helpful natural remedies.

I hope you can find something that helps you. If you do, let us know!

Rachel

Link to comment
Share on other sites

I take vitamin C and glucosamine for my eds joints, including those that already have some arthritis. No real effect that I've noticed on ans. Not sure how much they help joints, but it's a preventive.

Otherwise I take a good multi, calcium, magnesium, and d for bones.

Link to comment
Share on other sites

I take vitamin C and glucosamine for my eds joints, including those that already have some arthritis. No real effect that I've noticed on ans. Not sure how much they help joints, but it's a preventive.

Otherwise I take a good multi, calcium, magnesium, and d for bones.

Do you all take multivitamin/mineral supplements? I felt the best on Cymbalta, Omega 3 fish oil, and a multivitamin/mineral supplement. The supplement has herbal extracts though like gingko, hawthorne, and green tea and amino acids which are "supposed" to be good for neurological functioning. But stupid me I tried to see how I would do off all meds, so I quit Cymbalta. Off cymbalta, I was having heart surges left and right...even just sitting still on the couch...hr would suddenly shoot to 140-160bpm for roughly 30 minutes, and then settle back down perhaps because of a dose of klonopin. Orthostatic tachy was around the same...but I felt a lot worse heart-wise to the point where I knew my hr would shoot up if I moved at all. I was still taking my supplements at the time, and I wonder if they were making things worse for me, cause I tried to go off cymbalta once before and lasted 4 months before having to go back on, and I was off my supplement for most of that time. Been on cymbalta now for 3 weeks and my head symptoms have not gone away. My hr issues have settled back, though with no more of those sitting heart surges and better ortho hr. I decided to try my supplements again, and I felt a little worse in the head/heart area. It just doesn't make much sense, cause taking the supplements with cymbalta before I felt pretty good for me, and didn't have near the head symptoms I have now. And this happens after just one daily dose of supplements. It's so difficult to tell if it is making things better or worse, or if I am just feeling the usual POTSy symptoms. I would like to take a multivitamin/mineral supplement to ensure proper nutrition.

Link to comment
Share on other sites

Hi,

You may want to try a supplement that is more basic, without green tea (caffeine), ginkgo can be a thing to avoid for some of us (can cause heart palps, vasodilation?, and is contraindicated with some anti-depressants, and hawthorne can lower BP.

So, maybe a more basic multi-vitamin is what you need.

Hope that helps!

Link to comment
Share on other sites

Hi,

You may want to try a supplement that is more basic, without green tea (caffeine), ginkgo can be a thing to avoid for some of us (can cause heart palps, vasodilation?, and is contraindicated with some anti-depressants, and hawthorne can lower BP.

So, maybe a more basic multi-vitamin is what you need.

Hope that helps!

Thanks I'll keep that in mind. Trial and error is what it takes I guess.

James

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...